Montana, 2023

Drought in Montana, August 22 to 31, 2023

August 22 to 31, 2023 · NWS GGW · 7 events in 7 counties and zones

A period of well below average rainfall during July and through the first part of August, allowed drought conditions to worsen in northeastern Montana.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A period of well below average rainfall during July and through the first part of August, allowed drought conditions to worsen in northeastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 1:28 PM MST, 10 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 1:28 PM MST, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
228 PM MDT Mon Aug 21 2023

.DISCUSSION...

AFTERNOON DISCUSSION:
Updates were made to the POPs to reflect current conditions and
the latest model guidance. Fog was added to the overnight hours
along the Missouri and Yellowstone River Valleys. At this point
in time, the fog does not look widespread or severe enough to
warrant an advisory. However, locally dense fog may be possible
particularly along the Missouri River Valley from Wolf Point to
Poplar.

Otherwise, no major changes were made to the going forecast.

-thor

MORNING DISCUSSION:
Synoptic Setup: A large area of hot high pressure currently exists
over the southern and central Plains. A large through runs down
the west coast from Oregon through California where soon to be
tropical depression Hilary has been scooped up and torn apart in
the southern flow between these two features over the
Intermountain West and Montana. Zonal flow exists along the
International Border with a closed low forming off the coast of
southern British Columbia.

This morning: A large band of rain over the Missouri River this
morning will move north across the northern CWA by mid-morning and
exit for Canada by the afternoon. At this point the long slow soak
should end.

This afternoon into tonight: Rain across the area has partially
cleaned out out some of the sky with improved visibility expected
by the afternoon. Expect partial clearing of skies down south.
Remnant moisture may be able to scrap together a couple hundredths
across the north and west overnight before completely shutting
off.

Tuesday through Wednesday: After this a warm up will occur very
quickly with highs in the lower to upper 90s Tuesday as the ridge
to the southeast strengthens briefly. A shortwave from up north
will push it back south and allow for showers and maybe a few
thunderstorms during the overnight hours. This should also cool
the day off slightly Wednesday afternoon with highs in the 80s to
lower 90s.

Thursday to Friday: Temperatures should begin to moderate out for
a time due to a weak cold front. Expect stable, clear, and dry
conditions. Meanwhile, the ridge to the west begins to slowly
rebuild.

Friday night into Monday: Ridge rebounds over the Intermountain
West but begins to pull in monsoonal moisture with the heat
leading to late afternoon and overnight chances for showers and
thunderstorms. Flow never quite becomes southwest over northeast
Montana. So, our area will remain on the east side of the ridge.
Therefore, most of these storms will not become severe or have
significant moisture with their passage. GAH

&&

.AVIATION...

LAST UPDATE: 2000Z

FLIGHT CAT: MVFR - IFR

DISCUSSION: Light rain will continue across the northern half of
the region through the night, primarily impacting KGGW and KOLF.
Low clouds are expected to persist for all sites bringing MVFR to
IFR ceilings through the cycle.

There is a chance of fog for all sites after 06Z and continuing
through 18Z with the greatest impacts expected for KGGW and KOLF.
Reduced visibilities and low ceilings will be possible during this
time.

WIND: East to southeast at 10 to 20 kts.

-thor

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 21, 10:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1144 PM MDT Mon Aug 21 2023

MTZ021-022-220645-
Petroleum MT-Garfield MT-
1144 PM MDT Mon Aug 21 2023

...A strong thunderstorm will impact portions of Petroleum and
Garfield Counties through 1245 AM MDT...

At 1144 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mosby, or 30 miles east of Winnett, moving north
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan, Winnett, Sand Springs, Crooked Creek Rec Area, Hillside,
Flatwillow, Edwards, Cohagen, Mosby, Brusett, Petrolia Lake, Van
Norman, Steve Fork, Tiegen, and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4727 10872 4727 10859 4730 10859 4731 10834
      4732 10831 4743 10831 4749 10635 4685 10638
      4685 10789 4676 10783 4675 10863 4710 10861
      4710 10874
TIME...MOT...LOC 0544Z 190DEG 36KT 4694 10771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Stoinski
Special weather statement, Aug 21, 11:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1244 AM MDT Tue Aug 22 2023

MTZ017-022-023-220745-
Garfield MT-McCone MT-Central and Southern Valley MT-
1244 AM MDT Tue Aug 22 2023

...Strong thunderstorms will impact portions of northeastern
Garfield, southern Valley and northwestern McCone Counties through
145 AM MDT...

At 1242 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Brusett to near Hell Creek
Rec Area to 10 miles southwest of Flowing Wells Rest Area. Movement
was north at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Hinsdale,
Duck Creek Rec Area, Fort Peck Marina, Hell Creek Rec Area, Frazer,
Nelson Creek Rec Area, Rock Creek Rec Area, Vandalia, Park Grove, Van
Norman, The Bentonite Plant, Haxby, and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4850 10719 4840 10666 4812 10596 4718 10635
      4747 10691 4760 10733
TIME...MOT...LOC 0642Z 188DEG 51KT 4764 10722 4754 10690 4724 10636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Stoinski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Northern Phillips

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Phillips forecast zone
Reported by
Drought Monitor
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

During the third week of August much of central Phillips County worsened to D2-Severe drought conditions, while the northern regions of the county remained in D1-Moderate drought. These conditions continued through the end of August.

Drought, Central and Se Phillips

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Drought Monitor
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

During the third week of August, the northern two thirds of central and southeast Phillips County worsened to D2-Severe drought conditions, while the southern one third remained in D1-Moderate drought. These conditions continued through the end of August.

Drought, Northern Valley

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Valley forecast zone
Reported by
Drought Monitor
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

During the third week of August, the southwestern quarter of northern Valley County worsened to D2-Severe conditions, while the northeastern three quarters remained in D1-Moderate drought. These conditions continued through the end of August.

Drought, Central and Southern Valley

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Drought Monitor
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

During the third week of August, drought conditions in all but the northeastern and the southwestern corners of central and southern Valley County worsened to D2-Severe drought, while the northeastern and southeastern corners of the county were in D1-Moderate drought. These conditions continued through the end of August.

Drought, Western Roosevelt

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
Drought Monitor
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

During the third week of August, drought conditions in far southwestern Roosevelt County worsened to D2-Severe drought, while the rest of the county remained in D1-Moderate drought. These conditions continued through the end of August.

Drought, Garfield

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

During the third week of August, drought conditions in far northeastern Garfield County worsened to D2-Severe drought, while the remainder of far northern Garfield County (bordering Fort Peck Lake) was in D1-Moderate drought. The southern portions of the county had no drought classification at all. These conditions remained the same through the end of August.

Drought, McCone

When
August 22, 12:00 AM MST to August 31, 11:59 PM MST
Where
McCone forecast zone
Reported by
Drought Monitor
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

During the third week of August, the northwestern corner of McCone County worsened to|D2-Severe drought conditions, while the remainder of the northern third of the county fell into D1-Moderate drought. In addition to this, the middle third of McCone County was in D0-Abnormally Dry conditions, while the southern portions had no drought classification. These conditions continued through the end of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117944, 1117946, 1117964, 1117965, 1117966, 1117967, 1117968.